Neuroleptics Retain a Role in Managing Dementia

April 7, 2006

Findings from recent studies demonstrating an increase in mortality risk associated with conventional and atypical neuroleptics (antipsychotics) for the treatment of neurospychiatric symptoms in older patients with dementia might cause physicians to rethink the process for using those medications but should not lead them to quit prescribing the drugs, said Peter V. Rabins, MD, MPH, professor of psychiatry, Johns Hopkins University, Baltimore.

Findings from recent studies demonstrating an increase in mortality risk associated with conventional and atypical neuroleptics (antipsychotics) for the treatment of neurospychiatric symptoms in older patients with dementia might cause physicians to rethink the process for using those medications but should not lead them to quit prescribing the drugs, said Peter V. Rabins, MD, MPH, professor of psychiatry, Johns Hopkins University, Baltimore.

Available data indicate that approximately two-thirds of dementia patients are affected by neuropsychiatric symptoms, such as delusions, aggression, or agitation, and they are a major cause of caregiver distress and nursing home placement. In addition, the neuropsychiatric symptoms may be more amenable to intervention than the cognitive impairment.

Meta-analyses of both older and newer neuroleptic agents indicate those drugs can work and have generally similar efficacy for improving agitation and psychosis in dementia, while there is no evidence that other medications are effective. Furthermore, some alternatives that have been considered, such as benzodiazepines and carbamazepine, carry significant safety concerns.

"Be sure you diagnose and treat underlying causes of neuropsychiatric symptomns, and try other things first, such as addressing environmental causes for the behavior. Then, if you are going to prescribe a neuroleptic, tell the family that there is an increased mortality risk during the first few months of treatment, and document in the chart that you provided that information," Dr. Rabins said.